Alert archive / Utah / Red Flag Warnings in 2020

Red Flag Warning 18, NWS Salt Lake City, UT

July 16, 202013 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Jul 16, 2020, 3:28 AM MDT for 13 counties in Utah. It took effect at Jul 16, 2020, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2020, 3:28 AM MDT (09:28 UTC)
In effect from
Jul 16, 2020, 12:00 PM MDT
Expired
Jul 16, 2020, 9:00 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Carbon County, UT, Emery County, UT, Garfield County, UT, Iron County, UT, Kane County, UT, Millard County, UT, Piute County, UT, Sanpete County, UT, Sevier County, UT, Utah County, UT, Washington County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 132 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2020-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2020-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3654 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WWUS85 KSLC 160928
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
328 AM MDT Thu Jul 16 2020

UTZ494-161030-
/O.CAN.KSLC.FW.A.0011.200716T1800Z-200717T0400Z/
Henry Mountains-
328 AM MDT Thu Jul 16 2020

...FIRE WEATHER WATCH IS CANCELLED FOR DRY THUNDERSTORMS AND
GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 494...

The National Weather Service in Salt Lake City has cancelled the
Fire Weather Watch.

Dry thunderstorms across the Henry Mountains are expected to 
remain mostly isolated. However, any thunderstorms will likely
produce gusty outflow winds.

$$

UTZ488-493-496-162200-
/O.UPG.KSLC.FW.A.0011.200716T1800Z-200717T0400Z/
/O.NEW.KSLC.FW.W.0018.200716T1800Z-200717T0300Z/
Manti National Forest-Central Utah Mountains-
Color Country Mountains-
328 AM MDT Thu Jul 16 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONES 488...493 AND 496...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for dry thunderstorms and gusty outflow winds, which
is in effect from noon today to 9 PM MDT this evening. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 488 Manti National Forest... 
  Fire Weather Zone 493 Central Utah Mountains and Fire Weather 
  Zone 496 Color Country Mountains.

* IMPACTS...Lightning accompanied by little or no rainfall in 
  areas of critically dry fuels could result in new fire starts.

* THUNDERSTORMS...Developing early this afternoon and continuing
  through the early evening hours.

* OUTFLOW WINDS...Thunderstorm wind gusts between 30 and 40 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
lightning...dry fuel conditions...and gusty microburst winds will 
create favorable conditions for new fire starts and extreme fire 
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
1 follow-up statement
652 
WWUS85 KSLC 162045
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
245 PM MDT Thu Jul 16 2020

UTZ488-493-496-170300-
/O.CON.KSLC.FW.W.0018.000000T0000Z-200717T0300Z/
Manti National Forest-Central Utah Mountains-
Color Country Mountains-
245 PM MDT Thu Jul 16 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 488...
493 AND 496...

* AFFECTED AREA...Fire Weather Zone 488 Manti National Forest... 
  Fire Weather Zone 493 Central Utah Mountains and Fire Weather 
  Zone 496 Color Country Mountains.

* IMPACTS...Lightning accompanied by little or no rainfall in 
  areas of critically dry fuels could result in new fire starts.

* THUNDERSTORMS...Developing continuing through mid-evening.
 
* OUTFLOW WINDS...Thunderstorm wind gusts between 30 and 40 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jul 15, 9:24 PM MDT, 6 hours 4 minutes earlier.

Area forecast discussion, Jul 15, 9:24 PM MDT, 6 hours 4 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
924 PM MDT Wed Jul 15 2020

.SYNOPSIS...An increase in moisture Thursday will bring scattered
showers and thunderstorms to the mountains for the afternoon and
evening hours. High pressure will expand west into the Great
Basin heading into the upcoming weekend.

&&

.DISCUSSION...A mid level ridge axis extends from the southern
Plains into the Four Corners region this evening, while a
lingering surface trough extends across central Utah. Cooler and
more stable air resides north of this boundary where max temps
once again remained just a bit below climo along the Wasatch
Front. Meanwhile just enough mid level moisture rotating around
the periphery of the upper ridge allowed for a cluster of high
based convection across the central mountains late this afternoon
into this evening. This activity has since diminished, however
moisture currently working its way northward across Arizona will
spread into the area Thursday bringing better coverage of
afternoon and evening convection. In the mean time convective
debris across central/southern Utah should dissipate over the next
few hours. Updated earlier to adjust PoPs/Wx based on radar and
satellite trends, otherwise going forecast looks in good shape.

&&

.AVIATION...VFR conditions will prevail at KSLC through the TAF
period, with northwest winds switching back to the southeast after
06Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Fire Weather Watch from Thursday afternoon through Thursday
     evening for UTZ488-493-494-496.

WY...None.
&&

Seaman

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 15, 5:23 AM MDT, 22 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
523 AM MDT Wed Jul 15 2020

UTZ001>016-019>021-517-518-WYZ021-161130-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
523 AM MDT Wed Jul 15 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms over mainly the mountains of central and
southern Utah this afternoon could produce locally gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm coverage will increase from south to north across the
state on Thursday, and will result in little rainfall but will be
capable of strong gusty winds. Isolated to scattered thunderstorms
will be possible again on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Red Flag Warnings in Utah, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.